MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*FX05RE
Medical Device Problem Code Insufficient Flow or Under Infusion (2182)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H6 codes: e-submitter was experiencing difficulty with the codes at the time this report was packaged.Codes will be provided in the follow up report.For this report the codes that would have been used are: patient code 2199 no consequences or impact to patient and conclusion code 20 inconclusive-investigation in progress.The actual device has not yet been returned to the manufacturing facility for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason code 20 was used in the conclusions section of h6.A review of the device history record and shipping inspection record from the reported product code/lot number combination was conducted with no relevant findings.A search of the complaint file found one other report from the same user facility with the involved product code/lot number combination.See mdr 9681834-2017-00198.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has ben placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported insufficient gas exchange in the capiox device during a procedure.Follow up communication with the user facility confirmed the following information: failure of the oxygenator to oxygenate the blood at 21°c of the patient's nasopharyngeal temperature; sudden drop in pao2 and arterial saturation values through the cdi 500 monitoring, as evidenced by arterial gasometry analysis; due to the first error, there was a need to implement the protocol of cerebral protection (pharmacological and deep hypothermia); elective pediatric surgery to close cia + civ + debanding ap, cec machine - terumo system 1, gas monitoring online - cdi 500, dual - size tubes: 1/4 "- venous blood inlet, 3/16 "- venous blood outflow, 1/4 "- 3/16" - arterial pump, (b)(6) 2016 "- arterial blood outlet.Checking the pre-bypass check list (service routine); preparation of priming (calculation according to the pediatric protocol of the service), and its circulation: o sodium bicarbonate, o mannitol 20%, or heparin, the fresh plasma, the plasma lyte; administered heparin and its control, act = 434 sec.Entering into ecc: arterial cannula = 12 fr and venous: vcs = 12 fr and vci = 16 fr.Vent catheterization and cardioplegia with respective control and expurgation; (7) start of patient cooling from 37°c to 32°c; first 5 minutes of ecc, without problems; (9) patient temperature approximately 21°c nasopharyngeal; difficulty in blood oxygenation: the fio2 = 40%; v / m = 0.1 l / min.And a cardiac output = 580 ml / min.Values of pao2 = 25 mmhg were verified by monitoring the cdi (previously calibrated and readjusted); rapidly, an arterial gasometry performed and fio2 flushing = 100%; the situation was proven through arterial gasometric result; situation was reversed and successful; and there was no harm to the patient.
 
Additional Manufacturer Narrative
The actual device was returned to the manufacturing facility for evaluation.Visual inspection found no obvious anomalies in the appearance.The actual device was built into a circuit.The actual device after having been rinsed and dried was tested for its gas transfer performance in accordance to the factory's shipping inspection protocol.Bovine blood arranged to hb12.0 g/dl, temp.37°c., ph:7.4, svo2:65% and pvco2:45mmhg was circulated in the oxygenator module under the following conditions: @ v/q=1, fio2=100% and the flaw rate of 2l/min.And 1l/min.Result: o2 transfer: @2l/min.= 121ml/min.@1l/min.= 69ml/min.Co2 removal: @2l/min.= 101ml/min.@1l/min.= 58ml/min.No anomalies were revealed in the gas transfer performance of the actual device, with the obtained values meeting manufacturing specifications.During the above gas transfer performance test, the color of the arterial blood was compared with that of the venous blood and confirmed to be lighter than the venous blood.On september 22, 2017 it was noted this device was also the same device reported in mdr 681834-2017-00198.There is no evidence that this event was related to a device defect or malfunction.The investigation results verified the actual device was the normal product.The exact cause of the reported event cannot be definitively determined based on the available information.The device labeling does address the potential for such an event in the instructions-for-use (ifu) with statements such as the following: start gas supply with v/q =1 and fio2=100, then make adjustments based on blood.A phenomenon called wet lung may occur when water condensation occurs inside fibers of microporous membrane oxygenators with blood flowing exterior to the fibers.This may occur when oxygenators are used for a longer period of time.If water condensation and/or a decrease in pao2 and/or an increase in paco2 is noted during extended oxygenator use, briefly increasing the gas flow rate may improve the performance.Increase gas flow rate, to 5l/min for 10 seconds.Do not repeat this flushing technique, even if oxygenator performance does not improved.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
CAPIOX FX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6856590
Report Number9681834-2017-00199
Device Sequence Number851350
Product Code DTZ
UDI-Device Identifier04987350781758
UDI-Public(01)04987350781758(17)190630(10)160705
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
K071572
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Catalogue NumberCX*FX05RE
Device Lot Number160705
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/18/2017
Supplement Date Received by Manufacturer09/12/2017
Initial Report FDA Received Date09/11/2017
Supplement Report FDA Received Date10/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1